Michigan, 2010Flash Flood in Michigan, June 12, 2010
June 12, 2010 · NWS APX · 1 event in 1 county or zone
Slow moving thunderstorms produced flash flooding in northern Ogemaw County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced flash flooding in northern Ogemaw County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 12, 12:30 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 12, 12:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
130 AM EDT SAT JUN 12 2010
.SYNOPSIS.../ISSUED AT 415 PM/
A WAVY WARM FRONT EXTENDED FROM THE OHIO VALLEY...INTO THE NORTHERN
PLAINS. A WEAK LOW PRESSURE CENTER...WILL MOVE ALONG THIS FRONT INTO
LOWER MICHIGAN TONIGHT. THESE FEATURES MAY TRIGGER A FEW
THUNDERSTORMS...BUT PARTLY TO MOSTLY CLOUDY SKIES WILL DOMINATE
THROUGH SUNDAY. HIGH PRESSURE WILL BUILD IN...EARLY NEXT WEEK.
JH
&&
.SHORT TERM.../ISSUED AT 1027 PM/...TONIGHT
SNAKY WARM FRONT EXTENDS FROM BETWEEN OSH AND GRB...TO TVC...TO
SAGINAW BAY AND LAKE ST CLAIR. A COUPLE OF WEAK WAVES ALONG THE
FRONT NEAR LEELANAU CO AND NEAR OSH. TREMENDOUS AIRMASS VARIATION
JUST ACROSS NORTHERN LOWER MI...WITH MBL 77/70...AND APN 59/53.
SHRA/TSRA ARE WIDESPREAD NORTH OF THE WARM FRONT...ESPECIALLY OVER
NORTHERN LAKE MI (JUST AHEAD OF THE 2ND WAVE). THIS HOWEVER
CONSTITUTES A BACK EDGE TO THE WIDESPREAD PRECIP...WITH NE WI NOW
LARGELY RAIN-FREE.
WINDS AT 850MB AND BELOW WEAKEN AND VEER TO THE WEST TONIGHT...AS
LOW PRESSURE IN WI WORKS EAST INTO NORTHERN LOWER. A SHORTWAVE RIDGE
AT 500MB WILL BUILD INTO LAKE MI AND WESTERN UPPER MI. THESE FACTORS
WILL CONTRIBUTE TO PRECIP DIMINISHING OVERNIGHT...THOUGH PERHAPS NOT
ENDING AS ABRUPTLY AS RADARS WOULD INDICATE. AS THE SURFACE LOW
MOVES INTO NORTHERN LOWER AND FGEN/850MB FRONT SLIDE A BIT
NORTHWARD...A RISK OF SOME SHOWERS WILL CARRY ON UNTIL 5-6AM OR SO
FROM APN/STRAITS REGION NORTH INTO EASTERN UPPER.
FORECAST IS OTHERWISE IN DECENT SHAPE...EXCEPT TO HANG ON TO
WIDESPREAD PRECIP A LITTLE LONGER IN THE NIGHT IN PARTS OF NE LOWER.
JZ
&&
.LONG TERM.../ISSUED AT 415 PM/...SATURDAY AND BEYOND
SAT THRU SUN NIGHT...VERY TRICKY PRECIP FCST THRU THE
WEEKEND...HINGING ON DEVELOPMENT/REDEVELOPMENT OR EVEN EXISTENCE OF
CONVECTION ACRS THE AREA. EXTENDING THE HEADACHE OF THE SHORT TERM
FCSTR ABOVE...CONFIDENCE REMAINS BEYOND LOW REGARDING PRECIP
EVOLUTION...THOUGH IS INCREASING THAT MUCH OF SATURDAY MAY WELL
REMAIN DRY. THIS IDEA COMES IN THE WAKE OF DEPARTING OVERNIGHT
MCV...WITH INCREASED SUBSIDENCE AND ALREADY QUITE WARM ATMOSPHERE
(500MB TEMPS ONLY RUNNING -8C OR SO) SUPPORTING A MAINLY CAPPED
SCENARIO THRU SAT AFTN. CLOUD TRENDS SOMEWHAT IFFY...THOUGH DO
EXPECT A CLOUDY START MOST SPOTS...BUT A TREND TOWARD INCREASING
BREAKS IN THE CLOUDS THRU THE AFTN. GIVEN DECENT MOISTURE INTACT
(SFC DEWPOINTS HOLDING IN THE MID 60S)...NOT ENTIRE OUT OF THE
QUESTION A FEW SHOWERS CAN FIRE...MAINLY ACRS THE SOUTH WHERE
NAM/GGEM/SREF SUGGEST LOCALIZED CONVERGENCE AXIS MAY HANG OUT.
OTHERWISE...PROBABLY A SNEAKY WARM DAY (JUST LIKE TODAY)...WITH
HIGHS BACK INTO THE 70S...PERHAPS EVEN LOW 80S SOUTH PENDING EXTRA
SUN.
SAT NIGHT THRU SUN PRESENTS THE NEXT CHALLENGE...WITH 850MB WARM
FRONT STUCK ABOUT OVERHEAD AND APPROACH OF NEXT SUBTLE VORT (LIKELY
THE REMNANTS OF TONIGHT'S EXPECTED CENTRAL HIGH PLAINS MCS).
CONFIDENCE IN THIS WHOLE SCENARIO LESS THAN STELLAR AS WELL...AS
QUESTIONS REMAIN REGARDING PLACEMENT OF DEEPER MOISTURE AND BEST LOW
LEVEL JET SUPPORT (LOOKS TO BE SOUTH)...BUT POTENTIAL IS DEFINITELY
THERE FOR AN MCS TO COME ROLLING THRU NORTHERN MICHIGAN TOWARD
SUNRISE SUN. THAT SAID...JUST CAN'T JUSTIFY LIKELY POPS AT THIS
POINT GIVEN SO MUCH UNCERTAINTY. TRULY A NEAR TERM FCST ISSUE IF
EVER THERE WAS ONE.
LATER PERIODS (MON THRU FRI)...RATHER QUIET STRETCH OF WX
UPCOMING THRU THE WORK WEEK...WITH MAINTENANCE OF LONGWAVE TROUGHING
ACRS THE WESTERN CONUS FORCING HIGHER HEIGHTS THROUGHOUT THE
PLAINS/SOUTHEAST/MIDWEST. MEANWHILE...ELONGATED LOW LEVEL RIDGE AXIS
EXPECTED TO DRIFT FROM NEAR JAMES BAY EARLY DOWN INTO THE NORTHEAST
BY THU...WHILE DEEPER TROUGHING RESIDES ACRS EASTERN CANADA THRU
MIDWEEK...SUPPORTING A BRIEF INTRUSION OF COOLER AIR INTO THE
NORTHERN/EASTERN GREAT LAKES INTO WED OR SO. DEEP LAYER SUBSIDENCE/
DRY AIR THRU MUCH OF THE PERIOD SHOULD SUPPORT DRY WX...THOUGH JUST
A TOUCH STILL CONCERNED ABOUT POTENTIAL FOR A FEW SHOWERS INTO TUE
AS WESTERN ENERGY ATTEMPTS TO LIFT THRU THE RIDGE. 00Z GUIDANCE HAS
BACKED AWAY FROM THIS IDEA FOR THE MOST PART...WITH THE 06Z GFS
COMPLETELY IGNORED SHOWING A STRONG CLOSED LOW ACRS THE GREAT LAKES.
GUT FEELING IS DEEPER ENTRAINMENT OF DRY AIR COMBINED WITH WEAKENING
UPR VORT AS IT RUNS INTO STRONGER MERIDIONAL RIDGING...AND DEEPER
MOISTURE CONFINED WELL TO THE SOUTH ACRS THE TN VALLEY...MEANS NO
PRECIP THREAT FOR NORTHERN MICHIGAN AND WILL CONTINUE TO RUN WITH A
DRY FCST. SOME POTENTIAL IS THERE FOR PRECIP BY FRI AS NEXT UPR
WAVE/COLD FRONT APPROACH FROM THE WEST...THOUGH CONTINUED TIMING
DIFFERENCES MANDATE A DRY FCST AT THIS POINT UNTIL GUIDANCE CAN
FURTHER RESOLVE THE DETAILS IN FAIRLY FAST FLOW REGIME (I.E.
YESTERDAY...GUIDANCE BROUGHT THIS FRONT IN ON THURSDAY). TEMPS JUST
A BIT BELOW CLIMO TO START BUT WARMING ABOVE BY LATE INT HE WEEK
WITH ONSET OF STRONGER RETURN FLOW.
LAWRENCE
&&
.MARINE.../ISSUED AT 415 PM/
RELATIVELY BENIGN CONDITIONS EXPECTED ACROSS THE NEARSHORE WATERS
RIGHT ON THROUGH THE WEEKEND...AS STRONG PUSH OF WARM AIR ALOFT
CREATES A RATHER STABLE SCENARIO. SOME POTENTIAL FOR GUSTINESS LATER
TONIGHT INTO EARLY SATURDAY AS LOW LEVEL FLOW SHIFTS EASTERLY AND
CHANNELS THRU THE STRAITS...THOUGH EVEN HERE APPEARS CONDITIONS WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE BIGGER ISSUE WILL BE
A FEW ROUNDS OF SHOWERS AND PERHAPS STORMS AS A WARM FRONT REMAINS
STUCK NEARBY...THOUGH CONFIDENCE ON EXACT TIMING AND PLACEMENT STILL
REMAINS QUITE LOW. DEFINITELY NO WASHOUT EXPECTED...BUT SOMETHING
FOR BOATERS TO KEEP AN EYE ON. MUCH IMPROVED CONDITIONS EXPECTED
THROUGH MUCH OF NEXT WEEK AS HIGH PRESSURE ARRIVES.
LAWRENCE
&&
.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS
A WEAK LOW PRESSURE AREA WILL MOVE INTO NORTHERN LOWER MI
OVERNIGHT...EVENTUALLY KICKING A FRONTAL ZONE JUST SOUTH OF THE
AREA. AFTER SHRA/TSRA DEPART EARLY THIS MORNING...A LOW MVFR TO IFR
CIG WILL BE ESTABLISHED AT ALL TAF SITES. THAT WILL LAST THRU THE
UPCOMING DAY...THOUGH CIGS WILL SEE SLIGHT IMPROVEMENT DURING THE
DAY.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 11, 11:14 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1214 AM EDT SAT JUN 12 2010
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1214 AM EDT SAT JUN 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR THROUGH 5 AM IN NORTH CENTRAL AND
NORTHEAST LOWER MICHIGAN. A FEW STORMS WILL PRODUCE WIND GUSTS TO 35
MPH. ALL STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN
BOTH SATURDAY AND SUNDAY...WITH THE BEST CHANCES OCCURRING SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PASS ON RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
JZ
In the hours before
Local storm report, Jun 11, 9:24 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EDT FRI JUN 11 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN TRAVERSE CITY 44.75N 85.60W
06/11/2010 M1.31 INCH GRAND TRAVERSE MI ASOS
9 HR RAINFALL TOTAL THRU 10 PM AT CHERRY CAPITAL
AIRPORT
&&
EVENT NUMBER APX1000222
JZLocal storm report, Jun 11, 9:25 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM HEAVY RAIN WILLIAMSBURG 44.77N 85.40W
06/11/2010 M1.02 INCH GRAND TRAVERSE MI TRAINED SPOTTER
1 HR RAINFALL ENDING AT 1020 PM
&&
KASLocal storm report, Jun 11, 10:58 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 PM EDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HEAVY RAIN 4 WNW EAST JORDAN 45.18N 85.20W
06/11/2010 M1.73 INCH CHARLEVOIX MI TRAINED SPOTTER
4 HR TOTAL THRU MIDNIGHT.
&&
KASLocal storm report, Jun 11, 11:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1206 AM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HEAVY RAIN WILLIAMSBURG 44.77N 85.40W
06/12/2010 M3.15 INCH GRAND TRAVERSE MI TRAINED SPOTTER
3 HR TOTAL THRU MIDNIGHT.
&&
KASFlash Flood, Ogemaw
- When
- June 12, 3:00 AM EST to 8:00 AM EST
- Where
- Ogemaw County, 4.16 mi NW of Rose City to 2.49 mi SW of Rose City
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.465, -84.177
Slow-moving thunderstorms dumped 2.5 to 4.0 inches of rain on the Rose City area on the night of the 11th-12th. The resulting flooding caused damage to 20 basements, and washed out a bridge in the area. Some roads were barricaded or otherwise blocked for several hours to warn off motorists.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, June 12 to 30, 2010$1.0 billion · 51 events
- Heat in Tennessee, June 12 to 14, 20101 death · 20 events
- Lightning Strike in Colorado, June 12, 20101 death · 1 event
- Flash Flooding in West Virginia, June 12 to 13, 2010$8.1 million · 4 events
- Flash Flood and Hail in New Mexico, June 12, 2010$1.3 million · 2.75 in hail · 21 events
- Tornado and Flash Flood in Texas, June 12 to 13, 20102 injured · $112,000 · EF0 · 50 events
- Flooding in Iowa, June 12 to 21, 2010$875,000 · 15 events
- Damaging Wind and Lightning Strikes in North Carolina, June 12, 2010$1.5 million · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 2010$203,000 · EF1 · 17 events
- Flash Flooding in South Dakota, June 12, 2010$1.0 million · 3 events
- Flash Flooding and Flooding in Ohio, June 12 to 15, 2010$519,000 · 1 in hail · 15 events
- Flash Flooding and Flood in Iowa, June 12, 2010$454,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242247.